Open Access

Weak lower semicontinuity of variational functionals with variable growth

Journal of Inequalities and Applications20112011:19

https://doi.org/10.1186/1029-242X-2011-19

Received: 7 March 2011

Accepted: 19 July 2011

Published: 19 July 2011

Abstract

In this paper, we establish the weak lower semicontinuity of variational functionals with variable growth in variable exponent Sobolev spaces. The weak lower semicontinuity is interesting by itself and can be applied to obtain the existence of an equilibrium solution in nonlinear elasticity.

2000 Mathematics Subject Classification: 49A45

Keywords

lower semicontinuityvariational functionalvariable growth

1 Introduction

The main purpose of this paper is to study the weak lower semicontinuity of the functional

where Ω is a bounded C1 domain in R n and f : R n × R m × R nm R is a Caratheodory function satisfying variable growth conditions.

If m = n = 1, Tonelli [1] proved that the functional F is lower semicontinuity in W1,∞ (a, b) if and only if the function f is convex in the last variable. Later, several authors generalized this result, in which x is allowed to belong to R n with n > 1, see for example Serrin [2] and Marcellini and Sbordone [3]. On the other hand, if we allow the function u to be vector-valued, i.e., m > 1, then the convexity hypothesis turns to be sufficient but unnecessary. A suitable condition, termed quasiconvex, was introduced by Morrey [4]. Morrey showed that under strong regularity assumptions on f, F is weakly lower semicontinuous in W1,∞(Ω, R m ) if and only if f is quasiconvex in the last variable. Afterward, for f satisfying so-called natural growth condition

where p ≥ 1, C ≥ 0 and a(x) ≥ 0 are locally integrable, Acerbi and Fusco [5] proved that F is weakly lower semicontinuous in W1,p(Ω, R m ) if and only if f is quasiconvex in the last variable. Later, Kalamajska [6] gave a shorter proof of the result in [5].

Since Kovacik and Rakosnik [7] first discussed variable exponent Lebesgue spaces and variable exponent Sobolev spaces, the field of variable exponent function spaces has witnessed an explosive growth in recent years and now there have been a large number of papers concerning these kinds of variable exponent spaces, see the monograph by Diening et al. [8] and the references therein. So we want to extend the result of Acerbi and Fusco to the case that f satisfies variable growth conditions.

This paper is organized as the following: In Section 2, we present some preliminary facts; in Section 3, we discuss the weak lower semicontinuity of variational functionals with variable growth; in Section 4, we give an example to show that the result obtained in Section 3 can be applied to study the existence of an equilibrium solution in nonlinear elasticity.

2 Preliminary

In this section, we first recall some facts on variable exponent spaces Lp(x)(Ω) and Wk,p(x)(Ω). For the details, see [7, 913].

Let P(Ω) be the set of all Lebesgue measurable functions p : Ω → [1, +∞].
(2.1)
(2.2)

where Ω = {x Ω: p(x) = ∞}. The variable exponent Lebesgue space Lp(x)(Ω) is the class of all functions f such that ρ p (λf) < ∞ for some λ = λ(f) > 0. Lp(x)(Ω) is a Banach space endowed with the norm (2.2). ρ p (f) is called the modular of f in Lp(x)(Ω).

For a given p(x) P(Ω), we define the conjugate function p'(x) as:
Theorem 2.1.Let p P(Ω). Then, the inequality

holds for every f Lp(x)(Ω) and g Lp'(x)(Ω) with the constant r p depending on p(x) and Ω only.

Theorem 2.2. The topology of the Banach space Lp(x)(Ω) endowed by the norm (2.2) coincides with the topology of modular convergence if and only if p L(Ω).

Theorem 2.3.The dual space to Lp(x)(Ω) is Lp'(x)(Ω) if and only if p L(Ω). The space Lp(x)(Ω) is reflexive if and only if
(2.3)

Next, we assume that Ω R n is a nonempty open set, p P(Ω), and k is a given natural number.

Given a multi-index α = (α1, ..., α n ) N n , we set |α| = α1 + · · · +α n and , where is the generalized derivative operator.

The generalized Sobolev space Wk,p(x)(Ω) is the class of all functions f on Ω such that D α f Lp(x)(Ω) for every multi-index α with |α| ≤ k endowed with the norm
(2.4)

By , we denote the subspace of Wk,p(x)(Ω) which is the closure of with respect to the norm (2.4).

Theorem 2.4.The space Wk,p(x)(Ω) and are Banach spaces, which are reflexive if p satisfies (2.3).

We denote the dual space of by W-k, p'(x)(Ω), then we have

Theorem 2.5.Let p P(Ω) ∩ L(Ω). Then for every G W-k, p'(x)(Ω), there exists a unique system of functions {g α Lp'(x)(Ω): |α| ≤ k} such that
The norm of is defined as

Theorem 2.6. If Ω is a bounded domain with cone property, satisfies (1.2), and q(x) is any Lebesgue measurable function defined on Ω with p(x) ≤ q(x) a. e. on and , then there is a compact embedding W1,p(x)(Ω) → Lq(x)(Ω).

Theorem 2.7. Let Ω be a domain with cone property. If is Lipschitz continuous and satisfies(1.2), and q(x) P(Ω) satisfies p(x) ≤ q(x) ≤ p*(x) a. e. on , then there is a continuous embedding W1,p(x)(Ω) → Lq(x)(Ω).

Theorem 2.8. If p is continuous on and , then

where C is a constant depending on Ω.

Theorem 2.9. Suppose that p satisfies 1 ≤ p1p(x) ≤ p2< +∞. We have

(1) If ||u|| p > 1, then .

(2) If ||u|| p < 1, then .

Lemma 2.10. Suppose is bounded in Lp(x)(Ω) and f n f Lp(x)(Ω) a. e. on Ω. If p(x) satisfies (1.2), then

3 Semicontinuity of variational functionals

Definition 3.1. A continuous function f : R nm R is said to be quasiconvex if for , any open set Ω R n and

This section will establish the following result:

Theorem 3.1. Let Ω be a bounded C1domain in R n . f : R n × R m × R nm R satisfies.

(1) f is a Caratheodory function, i.e., measurable with respect to x and continuous with respect to (ζ, ξ);

(2) 0 ≤ f(x, ζ, ξ) ≤ a(x) + C(|ζ|p(x)+ |ξ|p(x)) where C ≥ 0, a(x) ≥ 0 is locally integrable, p(x) is Lipchitz continuous and satisfies 1 ≤ p1p(x) ≤ p2< +∞.

Then is weakly lower semicontinuous in W1,p(x)(Ω) if and only if f(x, ζ, ξ) is quasiconvex with respect to ξ.

Theorem 3.1 is a generalization of the corresponding result in [5].

Definition 3.2. For , we define
where
Definition 3.3 Let Φ be a bijective transformation from a domain Ω R n onto a domain G R n , Ψ = Φ-1is the inverse transformation of Φ. Denote y = Φ(x) and

If and , we call Φ a k-smooth transformation.

For a measurable function u on Ω, we define a measurable function on G by Au(y) = u(Ψ(y)).

Lemma 3.1. If Φ: Ω → G is k-smooth transformation, k ≥ 1, then A is a bounded transformation from Wk,p(x)(Ω) onto Wk,p(Ψ(y))(G) and the inverse transformation of A is bounded as well.

Proof. We need only to show
for u Wk,p(x)(Ω) where C is a constant dependent on Φ only, because similarly by dealing with A-1, we can also obtain
As C(Ω) is dense in Wk,p(x)(Ω) (see [10]), for each u Wk,p(x)(Ω), there exists a sequence {u n } C(Ω) such that u k u in Wk,p(x)(Ω). For u n , we have
(3.1)
where M αβ is a polynomial of the derivatives of Ψ with degrees not bigger than |α| and the orders of derivatives of the component of ψ are not bigger than |β|. For , in the same way as [14] by (3.1) and letting n → ∞, we obtain
this is to say,

is satisfied in the weak sense.

As Φ is a 1-smooth transformation, there exist C1 and C2> 1 such that
for x Ω. Then,
Taking
we have

   □

Definition 3.4. Let Ω be a domain in R n . If E is a linear operator from Wk,p(x)(Ω) onto Wk,p(x)(R n ) satisfying: for each u Wk,p(x)(R n )

1) Eu(x) = u(x) a. e. on Ω,

2) where C = C(k, p) is a constant,

then we call E a simple (k, p(x)) extension operator of Ω.

Lemma 3.2. Let Ω be a bounded C k domain. Then there exists a simple (k, p(x)) extension operator of Ω.

Proof. First let Ω be the half space . For , define Eu and E α u as the following
where the coefficients λ1, ..., λm+1is the unique solution of the linear system
If , then Eu C k (R n ) and D α Eu(x) = E α D α u(x). As
we have

where .

Next, let Ω be a C k domain with bounded boundary. In the same way as [14], we can show that there exists a simple (k, p(x)) extension operator of Ω. □

Theorem 3.2. Let Ω be a bounded C1domain in R n .If f : R n × R m × R nm R satisfies:

(1) f is a Caratheodory function;

(2) f is quasiconvex with respect to ξ;

(3) 0 ≤ f(x, ζ, ξ) ≤ a(x) + C(|ζ|p(x)+ |ξ|p(x)) for x R n , ζ R n , ξ R m ,

where C is a nonnegative constant, a(x) is nonnegative and locally integrable, and p(x) is Lipchitz continuous and satisfies 1 ≤ p1p(x) ≤ p2< +∞, then for each open subset Ω R n , is weakly lower semicontinuous on W1,p(x)(Ω, R m ).

Proof. We can consider Ω as a ball. Take u W1,p(x)(Ω, R m ) and {z k } W1,p(x)(Ω, R m ) satisfying z k 0 weakly in W1,p(x)(Ω, R m ). Extracting a subsequence if necessary, we can suppose that
By Lemma 3.2, we can suppose that z k is defined on R n , and is uniformly bounded with respect to k. As is dense in W1,p(x)(R n , R m ) (see [15]) and F(u, Ω) is continuous with respect to the norm of W1,p(x)(Ω, R m ), we can find such that

Therefore, we can further suppose that {z k } is in and bounded in W1,p(x)(R n , R m ).

Take a continuous, monotone function η : R+R+ such that η(0) = 0 and for each measurable B Ω.
Fix ε > 0, in the same way as [5] there exist a subsequence (still denote it by {z k }), and a subset A ε Ω with measA ε < ε and δ > 0 such that
for all k and B Ω \ A ε with measB < δ and there exists sufficiently large λ > 0 such that for all i, k,
(3.2)
Denote
Then
We can extend out of to become a Lipschitz function with the Lipschitz constant not bigger than C(n)λ. As
from condition (3), we have
Furthermore,

By the arbitrariness of ε, we conclude the theorem. □

Since semicontinuity in W1,p(x)(Ω) implies semicontinuity in W1,∞(Ω), from Theorem 3.2 above and Theorem [II.2] in [5], it is immediate to get Theorem 3.1.

Next, we state a Corollary of Theorem 3.1.

Corollary 3.1. Let Ω be a bounded C1domain in R n . If f : R n ×R× R n R satisfies

(1) f is measurable with respect to x and continuous with respect to (ζ, ξ);

(2) 0 ≤ f(x, ζ, ξ) ≤ a(x) + C(|ζ|p(x)+ |ξ|p(x)) where a(x) is nonnegative and locally integrable, and p(x) is Lipchitz continuous and satisfies 1 ≤ p1p(x) ≤ p2< +∞.

Then is weakly lower semicontinuous in W1,p(x)(Ω) if and only if f(x, ζ, ξ) is convex with respect to ξ.

It is immediate in view of the fact that in the case m = 1, quasiconvexity is equivalent to convexity.

4 Application

We adopt the variational approach to prove the existence of an equilibrium solution in nonlinear elasticity. We consider only elastic materials possessing stored energy functions. In this case, the problem consists in finding the minimizer in of the functional

where f satisfies variable growth conditions.

Example. Let Ω be a bounded C1domain in R n . f : R n × R m × R nm R satisfies:

(1) f is a Caratheodory function,

(2) b(x) + c(|ζ|p(x)+ |ξ|p(x)) ≤ f(x, ζ, ξ) ≤ a(x) + C(|ζ|p(x)+ |ξ|p(x)) where c, C ≥ 0, a(x), b(x) ≥ 0 are locally integrable, p(x) is Lipchitz continuous and satisfies 1 < p1p(x) ≤ p2< +∞;

(3) f(x, ζ, ξ) is quasiconvex with respect to ξ.

Then, the variational problem

has a solution.

Proof. As f(x, u, u) ≥ 0, F(u) is bounded below. Because
we know that F(u) is coercive, i.e.,
Then, there exists a minimizing sequence such that
As F(u) is coercive, {u n } is bounded in , and further {u n } has a subsequence (still denoted by {u n }) weakly convergent to . Then, by the weak lower semicontinuity of F(u), we have

i.e., . □

Declarations

Authors’ Affiliations

(1)
Department of Mathematics, Harbin Institute of Technology

References

  1. Tonelli L: La semicontinuita nel calcolo delle variazioni. Rend Circ Matem Palermo 1920, 44: 167–249. 10.1007/BF03014600View ArticleGoogle Scholar
  2. Serrin J: On the definition and properties of certain variational integrals. Trans Am Math Soc 1961, 101: 139–167. 10.1090/S0002-9947-1961-0138018-9MathSciNetView ArticleGoogle Scholar
  3. Marcellini P, Sbordone C: Semicontinuity problems in the calculus of variations. Nonlinear Anal 1980, 4: 241–257. 10.1016/0362-546X(80)90052-8MathSciNetView ArticleGoogle Scholar
  4. Morrey CB: Quasiconvexity and the semicontinuity of multiple integrals. Pacific J Math 1952, 2: 25–53.MathSciNetView ArticleGoogle Scholar
  5. Acerbi E, Fusco N: Semicontinuity problems in the calculus of variations. Arch Ration Mech Anal 1984, 86: 125–145. 10.1007/BF00275731MathSciNetView ArticleGoogle Scholar
  6. Kalamajska A: On lower semicontinuity of multiple integrals. Colloq Math 1997,74(1):71–78.MathSciNetGoogle Scholar
  7. Kovacik O, Rakosnik J: On spaces Lp(x)and Wk,p(x). Czechoslovak Math J 1991, 41: 592–618.MathSciNetGoogle Scholar
  8. Diening L, Harjulehto P, Hasto P, Ruzicka M: Lebesgue and Sobolev Spaces with Variable Exponents. Springer; 2011.View ArticleGoogle Scholar
  9. Edmunds D, Lang J, Nekvinda A: On Lp(x)norms. Proc R Soc A 1999, 1981: 219–225.MathSciNetView ArticleGoogle Scholar
  10. Edmunds D, Rakosnik J: Sobolev embedding with variable exponent. Stud Math 2000, 143: 267–293.MathSciNetGoogle Scholar
  11. Edmunds D, Rakosnik J: Sobolev embedding with variable exponent II. Math Nachr 2002, 246–247: 53–67. 10.1002/1522-2616(200212)246:1<53::AID-MANA53>3.0.CO;2-TMathSciNetView ArticleGoogle Scholar
  12. Fan X, Shen J, Zhao D: Sobolev embedding theorems for spaces Wk,p(x)(Ω). J Math Anal Appl 2001, 262: 749–760. 10.1006/jmaa.2001.7618MathSciNetView ArticleGoogle Scholar
  13. Fu YQ: The principle of concentration compactness in Lp(x)spaces and its application. Nonlinear Anal 2009, 71: 1876–1892. 10.1016/j.na.2009.01.023MathSciNetView ArticleGoogle Scholar
  14. Adams R: Sobolev Space. Acadimic Press, New York; 1975.Google Scholar
  15. Samko S: The density of in generalized Sobolev spaces Wm,p(x)( R n ). Doklady Math 1999, 60: 382–385.Google Scholar

Copyright

© Yongqiang; licensee Springer. 2011

This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.